Alert archive / Wisconsin / Gale Warnings in 2026

Gale Warning 5, NWS Green Bay, WI

March 12, 2026

NWS Green Bay, WI issued this gale warning at Mar 12, 2026, 3:28 AM CDT. It took effect at Mar 12, 2026, 10:00 PM CDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2026, 3:28 AM CDT (08:28 UTC)
In effect from
Mar 12, 2026, 10:00 PM CDT
Expired
Mar 13, 2026, 7:00 PM CDT
In force
21 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

574 
WHUS73 KGRB 120828
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
328 AM CDT Thu Mar 12 2026

LMZ541>543-121630-
/O.UPG.KGRB.GL.A.0004.260313T0000Z-260313T2000Z/
/O.NEW.KGRB.GL.W.0005.260313T0300Z-260314T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
328 AM CDT Thu Mar 12 2026

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM CDT
FRIDAY...

* WHAT...West winds 20 to 30 kt with gusts up to 40 kt and waves 
  10 to 15 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 10 PM this evening to 7 PM CDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
6 follow-up statements
846 
WHUS73 KGRB 121606
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1106 AM CDT Thu Mar 12 2026

LMZ541>543-130015-
/O.CON.KGRB.GL.W.0005.260313T0300Z-260314T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1106 AM CDT Thu Mar 12 2026

...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
CDT FRIDAY...

* WHAT...West winds 20 to 30 kt with gusts up to 45 kt and waves 
  10 to 15 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 10 PM this evening to 7 PM CDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

Kurimski
146 
WHUS73 KGRB 122054
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
354 PM CDT Thu Mar 12 2026

LMZ541>543-130500-
/O.CON.KGRB.GL.W.0005.260313T0300Z-260314T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
354 PM CDT Thu Mar 12 2026

...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
CDT FRIDAY...

* WHAT...South to southeast winds 25 to 35 kt this evening with 
  gusts up to 45 kt veering south tonight then west on Friday. 
  Waves 8 to 13 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 10 PM this evening to 7 PM CDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
835 
WHUS73 KGRB 130243
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
943 PM CDT Thu Mar 12 2026

LMZ541>543-131045-
/O.CON.KGRB.GL.W.0005.260313T0300Z-260314T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
943 PM CDT Thu Mar 12 2026

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT FRIDAY...

* WHAT...South to southeast winds 25 to 35 kt late this evening
  with gusts up to 45 kt veering south tonight then west on 
  Friday. Waves 8 to 15 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 7 PM CDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
942 
WHUS73 KGRB 130808
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
308 AM CDT Fri Mar 13 2026

LMZ541>543-131615-
/O.CON.KGRB.GL.W.0005.000000T0000Z-260314T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
308 AM CDT Fri Mar 13 2026

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 kt with gusts up to 45 kt and 
  waves 10 to 15 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
220 
WHUS73 KGRB 131537
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1037 AM CDT Fri Mar 13 2026

LMZ541>543-132345-
/O.CON.KGRB.GL.W.0005.000000T0000Z-260314T0000Z/
/O.NEW.KGRB.SC.Y.0025.260314T0000Z-260314T0500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1037 AM CDT Fri Mar 13 2026

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
MIDNIGHT CDT TONIGHT...

* WHAT...For the Gale Warning, northwest winds 20 to 30 kt with
  gusts up to 45 kt. Waves 7 to 10 ft subsiding to 2 to 5 ft. For
  the Small Craft Advisory, northwest winds 15 to 25 kt with 
  gusts up to 30 kt and waves 2 to 5 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...For the Gale Warning, until 7 PM CDT this evening. For 
  the Small Craft Advisory, from 7 PM this evening to midnight 
  CDT tonight.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
959 
WHUS73 KGRB 131938
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
238 PM CDT Fri Mar 13 2026

LMZ541>543-140345-
/O.CON.KGRB.GL.W.0005.000000T0000Z-260314T0000Z/
/O.CON.KGRB.SC.Y.0025.260314T0000Z-260314T0500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
238 PM CDT Fri Mar 13 2026

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO MIDNIGHT CDT TONIGHT...

* WHAT...For the Gale Warning, northwest winds 25 to 30 kt with 
  gusts up to 40 kt and waves 4 to 7 ft. For the Small Craft 
  Advisory, northwest winds 20 to 30 kt with gusts up to 35 kt 
  and waves 3 to 6 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...For the Gale Warning, until 7 PM CDT this evening. For 
  the Small Craft Advisory, from 7 PM this evening to midnight 
  CDT tonight.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Mar 12, 3:07 AM CDT, 21 minutes earlier. Its key messages:

  • Winter system to bring up to 5-7 inches of snowfall to northern Wisconsin (50-70%), with amounts rapidly tapering off southwards where rain may mix in.
  • Strong winds accompany the system tonight through Friday, with periodic gusts up to 40 to 50 mph possible, which will increase the impacts of any falling snow and may result in rapid reductions in visibility at times.
  • Major winter storm will be possible for the weekend with the potential for significant disruptions to travel across the region. Significant snow totals are possible, with probabilistic guidance painting out areas of greater than 70% chance of exceeding a foot of snowfall between Saturday night and Monday morning. Those with weekend travel plans should closely monitor the weather.
Area forecast discussion, Mar 12, 3:07 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
307 AM CDT Thu Mar 12 2026

Forecast discussion for routine morning forecast issuance

.KEY MESSAGES...

- Winter system to bring up to 5-7 inches of snowfall to northern
  Wisconsin (50-70%), with amounts rapidly tapering off southwards
  where rain may mix in.

- Strong winds accompany the system tonight through Friday, with
  periodic gusts up to 40 to 50 mph possible, which will increase
  the impacts of any falling snow and may result in rapid
  reductions in visibility at times.

- Major winter storm will be possible for the weekend with the
  potential for significant disruptions to travel across the
  region. Significant snow totals are possible, with probabilistic
  guidance painting out areas of greater than 70% chance of
  exceeding a foot of snowfall between Saturday night and Monday
  morning. Those with weekend travel plans should closely monitor
  the weather.

&&

.DISCUSSION...
Issued at 307 AM CDT Thu Mar 12 2026

Winter weather remains the focus of the forecast this week, with
another impactful winter system in the works for tonight followed
by the potential for a major winter storm over the weekend.

Today through Friday...

Relatively fast moving and tightly wound low pressure system will
move into the region this afternoon and evening, bringing
widespread precipitation the western Great Lakes. Dynamics with
this system will be impressive, between the LFQ of an upper jet,
middle level shortwave, and decent frontogenetic forcing across
the far north, resulting in periods of 1"/hour snowfall rates at
times during the overnight period. The highest snowfall will be
across north-central into northeastern Wisconsin, where forcing
better aligns with the DGZ on the model soundings. Timing-wise,
the majority of the snow will be in the early to middle of the
night period, with lesser amounts of snow on the back end of the
system as colder air arrives through Friday morning.
Probabilistic guidance also paints this area out for around
50-70% chance of exceeding 6 inches. Further south, the nearby
proximity of the surface warm front will allow rain to mix in,
resulting in a sharp gradient in snowfall totals as you head
southwards towards a line between Wausau and Oconto. The strong
dynamics present in the system will also result in very strong low
level winds, with 45 knots at 925mb and 55 knots at 850mb. With
the heavy precipitation rates expected in this system, would
expect periodic mixing of winds to start overnight as
precipitation increases, with some wind concerns lingering on into
Friday. As a result of all this, have brought in Winter Storm
Warnings across northern Wisconsin where the combination of high
snowfall rates and wind will have the greatest impacts to travel
and possible power infrastructure. Further south Winter Weather
Advisories are in effect for the areas most likely to see some
rain mix in at times across portions of central to east-central
Wisconsin and finally a Wind Advisory is in effect for the rest of
the area where relatively minimal snowfall is expected but
periodic wind gusts remain likely through Friday afternoon.

Weekend System...

A strong Colorado low will lift into the Northern Plains Saturday,
bringing widespread precipitation into the western Great Lakes.
Strong dynamics will promote heavy precipitation and another
period of strong winds, marking the potential for a significant
winter storm Saturday night into Monday morning. QPF remains
impressive with this system, with models consistently producing
2-3 inches of liquid across portions of Wisconsin. Converted to
snow, some impressive snowfall totals seem likely. As of the
current forecast cycle, probabilistic guidance shows a wide region
of greater than 70% chance of exceeding a foot of snowfall across
much of central to east-central Wisconsin. Couple this with the
around 80-85% chance of exceeding 30 mph wind gusts, and
significant winter impacts become likely. This is corroborated by
the Winter Storm Severity Index, which brings a 60-70% chance of
major impacts into the Fox Valley. All this said, the uncertainty
in the forecast for the snowfall specifically will be on the
southern edge of the precipitation, where some models now produce
a sufficient warm layer to mix in both ice pellets and freezing
rain. This will be a major factor to watch in subsequent forecast
both for modifications to the overall snowfall totals but also the
impacts any freezing precipitation would have in its own right.
Suffice to say, Sunday will be a day to closely monitor the
forecast if you have any travel plans in the area.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 1102 PM CDT Wed Mar 11 2026

VFR conditions will continue overnight into Thursday afternoon,
with only some mid and high clouds moving across the area. Then
conditions will quickly deteriorate Thursday evening into Thursday
night as a strong clipper system brings accumulating snow to most
of the area. The most persistent, heaviest snow and worst flying
conditions (LIFR/IFR and possibly briefly VLIFR) will be over
northern WI, where several inches of snow is expected. Light to
moderate snow is also expected further south, mixing with some
rain at times at GRB/ATW/MTW Thursday night, dropping conditions
to IFR and possibly LIFR, but snow totals will quickly drop off
south of Hwy 29.

Northwest winds under 10 kts are expected overnight into early
Thursday morning. Winds will shift to the south and increase
Thursday afternoon, with gusts to 25 kts in the late afternoon and
evening. Some higher gusts, to around 45 kts, will be possible in
the heavier areas of precip. The gusty winds could produce some
blowing and drifting snow Thursday night. The very strong winds
above the surface (~65 kts at 5000 ft) will lead to periods of
LLWS when surface winds are not gusting.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 7 PM this evening to 1 PM CDT Friday
for WIZ005-010>013-018>021-073.

Winter Weather Advisory from 10 PM this evening to 1 PM CDT
Friday for WIZ022-074.

Winter Weather Advisory from 7 PM this evening to 1 PM CDT
Friday for WIZ030-031.

Wind Advisory from midnight tonight to 6 PM CDT Saturday for
WIZ035>040-045-048>050.
&&

DISCUSSION.....Uhlmann
AVIATION.......Bersch
Hazardous weather outlook, Mar 12, 3:19 AM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
319 AM CDT Thu Mar 12 2026

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-130830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
319 AM CDT Thu Mar 12 2026

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Hazardous travel is likely this evening as accumulating snowfall
and strong winds return. Visibility may be limited at times and
see rapid reductions from the evening to early overnight period.
Winter Storm Warnings and Winter Weather Advisories are in effect
for areas across northern Wisconsin.

Strong winds will be possible late tonight through Friday, with
periodic gusts up to 40 to 50 mph. A Wind Advisory is in effect
across much of central to east-central Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous travel conditions will still be present Friday morning
from snowfall overnight. Wind gusts will also remain high, so
rapid reductions in visibility will be possible for the morning
commute.

A major snow event is likely this weekend with a 60 to 80%
probability of snowfall amounts of at least 12 inches across much
of central to east-central Wisconsin, along with strong winds.
Those with travel plans should monitor the weather closely and
start to consider alternative plans.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-130830-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
319 AM CDT Thu Mar 12 2026

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Gale force gusts are expected to develop across the Lake Michigan
nearshore areas this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gale force gusts are likely (50-80% chance) Friday, and again
Sunday into Monday.

Uhlmann

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 9:34 PM CDTGale WatchGRB6 hr
Mar 12, 1:39 AM CDTWind AdvisoryGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Portage and 4 more40 hr
Mar 12, 1:42 AM CDTWinter Storm WarningGRBDoor, Florence, Forest, Langlade, Lincoln, Marinette and 4 more35 hr
Mar 12, 1:42 AM CDTWinter Weather AdvisoryGRBDoor, Marathon, Oconto, Shawano35 hr
Mar 12, 2:38 PM CDTWinter Storm WatchGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more22 hr

Nearby

Gale Warnings in Wisconsin, 2026Every gale warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.